Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 23, NWS Norman, OK

June 10, 1998Grant County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 10, 1998, 7:20 PM CDT for Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 10, 1998, 7:20 PM CDT (00:20 UTC)
Expired
Jun 10, 1998, 10:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 110023
FFWOKC
OKC053-110300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     SOUTHEASTERN GRANT COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1000 PM CDT

* AT 720 PM CDT DOPPLER RADAR INDICATED AROUND 3 INCHES OF RAINFALL
  NEAR SALT FORK. SEVERAL THUNDERSTORMS HAVE PASSED OVER THIS
  AREA...WITH MORE THUNDERSTORMS APPROACHING FROM NORTHERN GARFIELD
  COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE SALT FORK AND LAMONT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

CHURCHILL

LAT...LON 3673 9747 3672 9761 3660 9782 3660 9747

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:00 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED JUN 10 1998

CNVCTN INCRSG OVR NTX/SRN OK AHD OF MID LVL WV MOVG NWD. THIS
FEATURE IS NOT PICKED UP BY MDLS. EXPCT PCPN TO OVRSPRD MUCH OF SRN
AND CNTL ZNS THIS EVENING. ANOTHER SHTWV APCHG SWRN NM WL MOVE NE
AND INCRS PCPN OUT W LATER ON TNGT. PREV PCPN OVR SRN OK AND TX PTN
OF FA HAS RESULTED IN SATURATED GROUND...SO WL GO WITH A FLASH FLOOD
WATCH FOR THOSE AREAS TNGT.

WL SIDE WITH THE AVN AND ITS FASTER MVMT OF SHTWV...WHICH SHUD MOVE
NE OF AREA THU AFTN. BLV THAT AVN/NGM ARE TOO DEEP WITH SFC LOW OVR
CNTL PLNS ON THU...SO WL FOLLOW ETA SFC FEATURES WHICH KEEPS SFC
TROF FURTHER W. RESIDUAL MSTR AND ANY LO CLDS MAY HAMPER INSOLATION
EARLY...BUT EXPCT ENUF BREAKS IN CLDS DURG AFTN FOR TEMPS TO REACH
MOS VALUES.

NOT TOO MUCH CHG IN THE OVERALL PATERN THRU 48 HRS...AND CONFIDENCE
IN MDL DEPICTIONS NOT EXTREMELY HIGH. THU NGT AND FRI SHUD BE A
RELATIVE LULL IN PCPN...SO WL KEEP POPS IN THE SLGT CHC CATEGORY.
AVN BRINGS MAIN UPR TROF OUT TO THE 4-CORNERS AREA BY BEGINNING OF
DAY SAT...SO WL INCRS POPS FRI NGT AND SAT.   ..04..

GAG 66/90/62/94 4222    PNC 73/89/68/90 4322    HBR 69/92/67/95 67222
SPS 70/93/69/96 +222    OKC 71/87/69/92 7322    DUA 74/89/71/91 +322

.OKC...
OK...FLASH FLOOD WATCH TNGT ZNS 37>48..50>52.
TX...FALSH FLOOD WATCH TNGT ZNS 84>90.

In the hours before

Local storm report, Jun 10, 3:42 PM CDT, 3 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ADA                       OK   WIND DAMAGE
06/10/98   PONTOTOC                       FEW TREES BLOWN DOWN IN
                                          ADA.

TL
Local storm report, Jun 10, 3:42 PM CDT, 3 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ADA                       OK   WIND DAMAGE
06/10/98   PONTOTOC                       FEW TREES BLOWN DOWN IN
                                          ADA.

TL
Local storm report, Jun 10, 3:50 PM CDT, 3 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    BOWLEGS                   OK   60 MPH WIND GUST
06/10/98   SEMINOLE

TL
Local storm report, Jun 10, 3:50 PM CDT, 3 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    BOWLEGS                   OK   60 MPH WIND GUST
06/10/98   SEMINOLE

TL
Local storm report, Jun 10, 6:32 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    ENID                      OK   70 MPH WIND GUST
06/10/98   GARFIELD                       60 TO 70 MPH WINDS REPORTED
                                          IN ENID BY HAM RADIO
                                          SPOTTER

TL
Local storm report, Jun 10, 6:32 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT WED JUN 10 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    ENID                      OK   70 MPH WIND GUST
06/10/98   GARFIELD                       60 TO 70 MPH WINDS REPORTED
                                          IN ENID BY HAM RADIO
                                          SPOTTER

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:04 AM CDTSevere Thunderstorm WarningOUNJefferson26 min
Jun 11, 1:41 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain19 min
Jun 11, 2:36 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc34 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.